California, 2019

Debris Flows and Flooding in California, February 3 to 6, 2019

February 3 to 6, 2019 · NWS MTR · 23 events in 12 counties and zones

A mid/upper low with a very cold airmass moved through in early February bringing snow to lower elevation peaks across the region prompting a rare Winter Weather Advisory. Junipero Serra Peak received around a foot of snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A mid/upper low with a very cold airmass moved through in early February bringing snow to lower elevation peaks across the region prompting a rare Winter Weather Advisory. Junipero Serra Peak received around a foot of snow. Rainfall just ahead of this system also brought roadway flooding and minor debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 3, 10:47 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 3, 10:47 PM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1047 PM PST Sun Feb 3 2019

.SYNOPSIS...The next wave of unsettled weather arrives overnight
with moderate rainfall regionwide. Lingering rain showers and
isolated thunderstorms are possible through the day tomorrow. Very
cold air mass will drop snow levels to 1500 feet or possibly lower
late Monday night through Tuesday morning with light accumulations
possible over peaks and passes. Dry weather midweek with cold
overnight lows Tuesday and Wednesday night. Unsettled weather
returns late in the week.

&&

.DISCUSSION...as of 09:50 PM PST Sunday...The next round of wind
and rain will begin to transition inland from the west through the
remainder of the evening. This unsettled weather is being driven
by a high amplitude trough aligned just offshore of the Pacific
coastline. A weaker disturbance in the base of the trough passed
southward down the coast today and helped drive scattered showers
district wide. A much deeper disturbance at the heart of the
trough is a 509dm 500mb upper low that will bring another round of
cold, wet, and unsettled weather through the coming days.

To begin, the cold air mass boundary on the leading edge of this
storm system is descending southward and will lead to an uptick in
shower activity over the next few hours. Short term models agree
that a line of enhanced rain showers will develop along the air
mass boundary of cool from the last impulse and cold air from the
next as it marches across our domain. These showers will bring
moderate rain rates as they push across the region. Rainfall
amounts will generally run 1/3 to 2/3" and locally up to 3/4" for
most urban locations, while 1 to 2" is forecast for the majority
of higher elevation ridges and peaks. In addition, embedded
thunderstorms in the line are entirely likely and could bring
brief intense downpours, small hail, lightning, and erratic gusty
winds. Overall, this system is expected to bring beneficial
rainfall to the area with no significant flooding expected. That
said, nuisance flooding of small creeks and streams in flood prone
spots is likely, especially if an enhanced shower or thunderstorm
passes directly over a prone basin. In addition, brief heavy or
intense downpours may lead to an increase risk of mudslides in
more complex terrain. Winds with this system are expected to be
weaker than other recent events but may still be sufficient in
bringing down already weakened trees or cause localized power
outages from downed power lines.

The bulk of the rain activity will have concluded by sunrise,
however, lingering showers could bring a messy morning commute
especially if any additional slides or downed trees into roadways
occurred during the cover of darkness overnight. There may be a
brief lull in shower activity during the morning behind the front
and ahead of the arrival of the upper low. Expect an uptick in
the coverage and strength of showers through the day as the
coldest, most unstable air mass near the core of the upper low
advects into the region. Again, isolated thunderstorms will be
possible, particularly during the afternoon and evening Monday.

Shower activity will be nearing its conclusion by Tuesday Morning
but not before snow levels drop to rather low levels. This will
give rain showers an opportunity to transition into snow showers
and bring light accumulations of snow (< 3 inches) to terrain at
or above 2000 feet. Light accumulations will be possible even
lower, with widespread 1500 feet snow levels looking increasingly
likely, and increasing model support for snow levels below 1000
feet in locations such as the North Bay. That said, the most
impactful snow will fall over the mountain passes, particularly
highway 17 over the Santa Cruz mountains where a dusting to a few
inches of snow are possible between 4 and 9 am Tuesday morning.
The most snow accumulations are expected across the higher peaks
of Big Sur, where 6 inches to locally 12 inches may be possible.
Snow levels will likely need to be fine tuned over the next 24
hours in anticipation of this event and, if anything, will likely
trend lower, particularly in the North Bay.

Rain and snow showers will come to a close in the wake of the
upper low passing over the area during the day Tuesday. Attention
will then shift to the very cold air mass settling into the
region. Daytime highs will struggle to breach the low 50s on
Tuesday as the coldest air advects in. The cold air aloft settles
into the region by Tuesday night and by Wednesday morning, some of
the coldest temperatures of the season are forecast to occur.
Widespread lows in the upper 20s to upper 30s will become apparent
by the coldest time of the day (around sunrise). The coldest
temperatures are expected to occur in the inland valleys far
removed from moderating bodies of waters like the SF Bay, Delta,
or Pacific Ocean. On the flip side, locations nearest to
shore and coastlines such as the San Francisco Peninsula will
remain closer to the upper 30s to around 40 overnight. Wednesday
night into Thursday morning will be very similar with widespread
lows from the low 30s to low 40s. Overnight lows this cold can be
deadly for those with no access to heat or shelter and hazardous
to other vulnerable populations. In addition, sensitive vegetation
and outdoor animals are also at risk with these very cold
temperatures.

Cool,unsettled weather returns to the region late in the work
week into next weekend. More details to come as the models come
into better alignment.

&&

.AVIATION...As of 10:47 PM PST Sun...VFR-MVFR, wet weather overnight
as a cold front presses in from the west and showery on Monday, then
turning noticeably chillier Monday with lowering freezing levels
later Monday through Tuesday.

Vicinity of KSFO...VFR-MVFR, steady rain overnight. Showery Monday.
Cold frontal passage early Monday morning with NW-N winds ushering
in steadily chillier air through the day through Tuesday.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR-MVFR, steady rain overnight. Showery
Monday. Cold frontal passage Monday morning with NW-N wind ushering
in steadily chillier air later Monday through Tuesday.

&&

.MARINE...as of 10:39 PM PST Sunday...Rain tonight precedes a
cold front moving in from the northwest Monday morning. Much
chillier air will be ushered in early this week as an unusually
cold upper level trough resides over the west. Gusty winds will
cause hazardous conditions due to fresh wind waves being generated
on the seas. Northwest swell will also build on Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay
             SCA...SF Bay

&&

PUBLIC FORECAST: DRP
AVIATION/MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 3, 12:42 PM PST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
1242 PM PST Sun Feb 3 2019

CAZ006-505>513-516>518-528>530-042045-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1242 PM PST Sun Feb 3 2019

This hazardous weather outlook is for the San Francisco Bay Area.

.DAY ONE...This Afternoon and Tonight

Scattered showers and isolated thunderstorms will continue to
develop this afternoon across the area. Widespread rainfall will
arrive late this evening and overnight with additional isolated
thunderstorms. Short periods of heavy rainfall are possible
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The coldest system of the winter system so far will arrive on
Monday and Tuesday with additional showers expected. Snow levels
will lower from 3000 feet Monday afternoon to 1500 to 2000 feet by
Tuesday morning. Accumulating snows Monday night through Tuesday
are possible in the mountains above 2000 feet with a dusting of
snow possible down to 1500 feet. Colder temperatures will be felt
in the lower elevations with daytime highs in the lower 50s
Monday through Wednesday. Overnight lows will fall into the upper
30s to lower 40s along the coast with lower 30s in the valleys
away from a body of water.

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 8 flood, 3 debris flow, 1 heavy snow, 1 astronomical low tide. Local standard time, as filed.

Flood, Marin

When
February 3, 11:57 PM PST to February 4, 12:27 AM PST
Where
Marin County, 0.77 mi E of Larkspur to 0.78 mi E of Larkspur
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.930, -122.516

Northbound 101 at Lucky all Lanes 3 inches deep.

Flood, San Francisco

When
February 4, 2:43 AM PST to 3:13 AM PST
Where
San Francisco County, 2.56 mi ENE of San Francisco to 2.55 mi ENE of San Francisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.769, -122.410

Southbound 101 4 to 5 inches blocking lanes.

Debris Flow, Monterey

When
February 4, 4:48 AM PST to 5:18 AM PST
Where
Monterey County, 2.08 mi NW of Carmel Vly to 2.04 mi NW of Carmel Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.502, -121.756

Rocks on road at Carmel Valley at Laureles Grade.

Flood, Santa Clara

When
February 4, 6:02 AM PST to 6:32 AM PST
Where
Santa Clara County, 1.41 mi S of Los Altos to 1.42 mi S of Los Altos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.360, -122.120

Highway on ramp extremely flooded.

Flood, Monterey

When
February 4, 6:11 AM PST to 6:41 AM PST
Where
Monterey County, 1.65 mi W of Camp Mc Callum to 1.67 mi W of Camp Mc Callum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.649, -121.580

Car stuck in two feet of water.

Flood, Napa

When
February 4, 7:26 AM PST to 7:56 AM PST
Where
Napa County, 1.8 mi SSE of West Napa to 1.82 mi SSE of West Napa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.258, -122.303

SR 12 at SR 121 northbound lanes flooded.

Flood, Monterey

When
February 4, 9:29 AM PST to 9:59 AM PST
Where
Monterey County, 4.72 mi SSE of Monterey Pnsla Arpt to 4.73 mi SSE of Monterey Pnsla Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.520, -121.810

Carmel River flooding near Mid Valley.

Debris Flow, Santa Clara

When
February 4, 10:00 AM PST to 10:30 AM PST
Where
Santa Clara County, 1.52 mi WNW of Redwood Estates to 1.49 mi WNW of Redwood Estates
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.158, -122.005

Highway 35 closed due to sinkhole.

Flood, Alameda

When
February 4, 10:23 AM PST to 10:53 AM PST
Where
Alameda County, 1.67 mi ESE of Sunol to 1.71 mi ESE of Sunol
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.594, -121.871

Northbound 680 at SR 84 number 1-2 lanes flooded.

Flood, Monterey

When
February 4, 10:46 AM PST to 11:16 AM PST
Where
Monterey County, 0.92 mi SE of Carmel to 0.9 mi SE of Carmel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.539, -121.910

SR 1 at Rio Rod culvert is flooding, water going over the roadway.

Debris Flow, Sonoma

When
February 4, 10:46 AM PST to 11:16 AM PST
Where
Sonoma County, 3.57 mi SE of Jimtown to 3.59 mi SE of Jimtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.639, -122.767

Rockslide on SR-128 east of Chalk Hill Rd.

Winter Weather, San Francisco

When
February 5, 4:30 AM PST to 4:35 AM PST
Where
San Francisco forecast zone
Reported by
Public
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Slushy snow 3 miles SW of San Francisco.

Winter Weather, Santa Cruz Mountains

When
February 5, 7:20 AM PST to 7:30 AM PST
Where
Santa Cruz Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Snow report 1 mile WSW of Lexington Hills, 1/4 inch of snow on the ground.

Winter Weather, Southern Monterey Bay and Big Sur Coast

When
February 5, 8:31 AM PST to 8:36 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Reported by
NWS Employee
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Rain snow mix observed at the NWS office in Monterey, did not stick.

Heavy Snow, Santa Cruz Mountains

When
February 5, 8:33 AM PST to 8:35 AM PST
Where
Santa Cruz Mountains forecast zone
Reported by
Law Enforcement
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Road closure due to snow at Empire Grade and Ice Cream Grade. Snow depth unknown.

Winter Weather, East Bay Hills and the Diablo Range

When
February 5, 4:16 PM PST to 4:21 PM PST
Where
East Bay Hills and the Diablo Range forecast zone
Reported by
COOP Observer

Snow reported on Mt Hamilton, snow depth 8 inches.

Winter Weather, East Bay Hills and the Diablo Range

When
February 6, 7:52 AM PST to 7:53 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Reported by
Public

Estimate of 3 inches of snow on Mt Diablo summit trail 24 hours after snow fell.

Winter Weather, Santa Lucia Mountains and Los Padres National Forest

When
February 6, 7:54 AM PST to 8:00 AM PST
Where
Santa Lucia Mountains and Los Padres National Forest forecast zone
Reported by
Public
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

One foot of snow estimated by trail runner/weather spotter near Junipero Serra Peak.

Winter Weather, Santa Lucia Mountains and Los Padres National Forest

When
February 6, 7:56 AM PST to 8:00 AM PST
Where
Santa Lucia Mountains and Los Padres National Forest forecast zone
Reported by
Public
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Estimate of 8 inches of snow on Cone Peak from trail runner/weather spotter.

Winter Weather, Santa Cruz Mountains

When
February 6, 7:57 AM PST to 8:00 AM PST
Where
Santa Cruz Mountains forecast zone
Reported by
Public
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Three inches of snow on Mt Umunhum.

Astronomical Low Tide, Mountains of San Benito County and Interior Monterey County Including Pinnacles National Park

When
February 6, 7:58 AM PST to 8:00 AM PST
Where
Mountains of San Benito County and Interior Monterey County Including Pinnacles National Park forecast zone
Reported by
Public
Coordinates
36.423, -121.192 (the zone’s center; the record gives no point)

Three inches of snow reported on Fremont Peak.

Winter Weather, Santa Cruz Mountains

When
February 6, 8:00 AM PST to 8:02 AM PST
Where
Santa Cruz Mountains forecast zone
Reported by
Public
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Two inches of snow in the Santa Cruz Mountains near Boulder Peak.

Winter Weather, Santa Cruz Mountains

When
February 6, 8:01 AM PST to 8:03 AM PST
Where
Santa Cruz Mountains forecast zone
Reported by
Public
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Around 1 inch of snow on highway 17 and Summit Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800425, 800426, 800434, 800427, 800428, 800429, 800430, 800435, 800431, 800432, 800436, 800438, 800439, 800440, 800437, 800441, 800443, 800444, 800445, 800446, 800447, 800448, 800449.